Almost everyone has experienced heartburn or acid reflux symptoms at one time or another. If it's more than occasional symptoms, however, it may be a good idea for you and your doctor to discuss the medications you’re taking as part of your overall conversation.
Almost everyone has experienced heartburn or acid reflux symptoms at one time or another. If it's more than occasional symptoms, however, it may be a good idea for you and your doctor to discuss the medications you’re taking as part of your overall conversation. Many common prescription and over-the-counter drugs can cause or contribute to gastroesophageal reflux disease, or GERD. Medications can affect the esophagus adversely in several ways. Knowing what to look out for could help you recover from persistent GERD or avoid it in the first place.
Medications That Corrode the Esophagus
Some oral medications are toxic to the esophageal lining and cause GERD when they come into physical contact with it through swallowing. This can happen when pills or tablets that are corrosive or acidic become lodged in the throat or esophagus and dissolve there, burning or damaging the tissue. These include:
-- Aspirin and nonsteroidal antiinflammatory drugs (NSAIDS) such as ibuprofen (Advil, Motrin, Nurofen) and naproxen (Aleve, Naprosyn). -- Oral supplements such as potassium and iron. -- Antibiotics such as tetracycline and doxycycline. -- Quinidine, a heart medication. -- Drugs for osteoporosis such as alendronate sodium (Fosamax).
Medications That Loosen the Anti-Reflux Valve
Normally, the band of muscles known as the lower esophageal sphincter, or LES, functions like an anti-reflux valve that closes the esophagus off from the stomach. Some medications can weaken the LES or cause it to relax, giving stomach acid access to the esophagus. Many medications work on a type of tissue called smooth muscle to relax it -- they do so in blood vessels to lower blood pressure and in the airways and intestines to reverse spasm or constriction. Prescription medications in these categories can also cause the LES to relax and loosen, allowing acidic digestive juices to leak into the esophagus.
Heart and Blood Pressure Medications: Calcium-channel blockers -- Amlodipine (Norvasc). -- Diltiazem (Cardizem, Dilacor, Tiazac). -- Felodipine (Plendil). -- Nifedipine (Procardia, Adalat). -- Nisoldipine (Sular). -- Verapamil (Verelan, Calan). Beta blockers -- Propranolol (Hemangeol, Inderal). Nitrates -- Isosorbide (Imdur, Monoket, ISMO). -- Verapamil (Calan, Verelan, Isoptin).
Asthma Medications: -- Tablets containing theophylline (Theo-Dur, Theo-24, Elixophyllin). -- Inhalers containing theophylline (Albuterol).
Irritable Bowel Syndrome Medications: -- Dicyclomine (Bentyl), prescribed for irritable bowel syndrome.
Tricyclic Antidepressants: -- Amitriptyline (Elavil), doxepin (Sinequan) and imipramine (Tofranil).
Female Hormone Replacement Drugs: -- Drugs containing estrogen (Tibolone) or progesterone (Prometrium, Crinone, Endometrin).
Erectile Dysfunction Medications: -- Sildenafil (Viagra, Revatio).
Drugs That Slow Stomach Emptying
Several classes of medications slow stomach emptying, allowing food to linger in the stomach. This stimulates acid production and increases the possibility of GERD. These include:
Prescription Pain Medications -- Opioids and other narcotics prescribed for severe pain such as oxycodone (Oxecta, OxyCONTIN, Oxyfast, Roxicodone), fentanyl (Duragesic, Actiq, Subsys) and morphine (MS Contin, Roxanol).
Anti-nausea Medications -- Prochlorperazine (Compazine) and promethazine (Phenergan).
Sedatives -- Benzodiazepines (Valium)
Incretin-based drugs for diabetes such as liraglutide (Victoza) and exenatide (Byetta) can cause GERD in people who already suffer from gastroparesis, a condition that slows the stomach's emptying.
Warnings and Precautions
For most people, GERD is an occasional nuisance, but over time it can have serious complications. If you think your medications may be causing GERD or making it worse, talk to your doctor about possible substitutions. All pills and tablets should be taken with plenty of water to prevent them from becoming lodged in the throat or esophagus, and many drug companies recommend remaining upright for at least 30 minutes after swallowing. Particular care should be taken with drugs that can corrode the lining of the esophagus. Chest pain lasting more than a few minutes -- especially if you have heart disease -- or the sensation of food lodged in the esophagus could be serious and should be evaluated by a physician.
Medical advisor: Jonathan E. Aviv, M.D., FACS